advertisement
Question
Posted by: Bhabha | 2004/11/05

White tongue

I'm HIV+ and urgently in need of any advice of what must I use to calm down white tongue.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImagePharmacist

Bhabha,

Although it may be oral thrush due to Candida, it may also be oral hairy leukoplakia. How to know which one it may be (if not both): Thrush can be scraped off. The white ridges of oral hairy leukoplakia do not scape off. Oral hairy leukoplakia occurs in people who have HIV and who have moderate to severe immune system damage.
Oral hairy leukoplakia does not cause many symptoms. It does not affect taste and does not cause pain or discomfort. If it becomes very heavy or noticeable, it can be treated. Thrush causes discomfort.

Oral hairy leukoplakia is caused by the Epstein-Barr virus (EBV) and occurs almost exclusively in patients with HIV. This opportunistic infection indicates serious compromise of the immune system. Although the use of antiretroviral drugs has reduced the number of cases, hairy leukoplakia still may affect as many as 25 percent of HIV-positive people, and may be one of the first signs of HIV infection. Note that I'm only speculating - It has to be confirmed by means of a lab test.

Treating hairy leukoplakia: Not all cases of hairy leukoplakia require treatment, but that is for your doctor to decide. If you need treatment, several options are available:

1. Systemic medications. These include antiviral drugs such as Acyclovir, valacyclovir and famciclovir, which prevent EBV from replicating, but don't eliminate it from your body. Treatment with antivirals can clear leukoplakic patches within a week or two, but symptoms often return once therapy stops.

2.Topical medications. These include podophyllum resin solution and tretinoin (retinoic acid). Podophyllum resin solution is a mixture obtained from the dried rhizomes and roots of two common plants. When applied topically (Apply 25% liquid for 20 min), it can heal leukoplakic patches, but it may cause some discomfort and affect your sense of taste. In addition, the patches often return several weeks after treatment. Retinoic acid, a vitamin-A derivative, seems to inhibit the replication of EBV, but as with other treatments, hairy leukoplakia often returns when the treatment ends.
Beta-carotene (available at pharmacies), an antioxidant that's converted to vitamin A in your body, may also completely or partially reduce leukoplakic patches.

If it is a candida infection (thrush) you may try Mycostatin or Dakarin Oral Gel. Another thing you can do is to eat some plain yoghurt with "active" cultures to replennish the good bacteria killed by the antibiotics. Another helpful food is garlic. Grate a cucumber into the yoghurt, add fresh garlic, pepper, and salt, and enjoy!

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement